Hail, Burke
- When
- July 24, 3:00 AM CST to 3:05 AM CST
- Where
- Burke County, 0.46 mi W of Battleview
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 48.580, -102.790
Severe Thunderstorm Watch number 438 was in effect during this event. A linear convective complex in northeast Montana crossed into northwestern North Dakota ahead of a mid level short wave impulse and near a northward advancing surface warm front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Severe Thunderstorm Watch number 438 was in effect during this event.
A linear convective complex in northeast Montana crossed into northwestern North Dakota ahead of a mid level short wave impulse and near a northward advancing surface warm front. Sufficient elevated instability was present for scattered severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 24, 2:51 AM CST, 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 351 AM CDT THU JUL 24 2014 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 339 AM CDT THU JUL 24 2014 SEVERE THUNDERSTORM WATCH CURRENTLY IN EFFECT THROUGH 11 AM CDT FOR WEST AND CENTRAL NORTH DAKOTA. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 339 AM CDT THU JUL 24 2014 MAIN FEATURE IN THE EXTENDED WILL BE THE UPPER LOW SWINGING THROUGH BRINGING COOLER AIR INTO THE REGION. LOW/NIL POPS FRIDAY AND SATURDAY WITH SCATTERED SHOWERS SATURDAY NIGHT AND SUNDAY AS THE COOLER POST FRONTAL SHOWERS MOVE ACROSS THE NORTHERN SEC TINS OF THE STATE. REMAINDER OF THE FORECAST PERIOD...MONDAY THROUGH WEDNESDAY LOOKS GENERALLY AS AN H500 RIDGE BUILDS IN THE NORTHWEST US RESULTING IN A DOWNSTREAM UPPER LOW OVER HUDSON BAY THAT WILL BRING SIGNIFICANTLY COOLER TEMPERATURES TO THE CENTRAL AND EASTERN US. THE EFFECT ON NORTH DAKOTA DURING THIS PERIOD WILL BE COOLER AND MAINLY DRY WEATHER FOR THE STATE WITH 70S EAST AND 80S IN THE WEST. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT) ISSUED AT 339 AM CDT THU JUL 24 2014 MAIN HAZARD TO AVIATION WILL BE THUNDERSTORMS EARLY THIS PERIOD. HIGH RESOLUTION MODELS PLACE A LINE OF THUNDERSTORMS THROUGH WEST AND CENTRAL NORTH DAKOTA BETWEEN 5 AM AND 11 AM CDT. THIS LIKELY TO IMPACT ALL TAF SITES AS THE LINE PROGRESSES EAST. STRONG WINDS AND LARGE HAIL ARE THE MAIN THREAT. THUNDERSTORM THREAT DECREASES AFTER NOON CDT. OTHERWISE VFR. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...WAA/JPM LONG TERM...WAA AVIATION...JPM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 1251 AM CDT THU JUL 24 2014 NDZ004-012-250600- BOTTINEAU-MCHENRY- 1251 AM CDT THU JUL 24 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA. .DAY ONE...TONIGHT. RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PARTS OF THE SOURIS RIVER. SEE WWW.WEATHER.GOV/BIS FOR MORE DETAILS. SCATTERED THUNDERSTORMS ARE FORECAST OVERNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORM CHANCES CONTINUE THURSDAY THROUGH SUNDAY. SOME STORMS IN CENTRAL NORTH DAKOTA COULD BE SEVERE THURSDAY AFTERNOON AND NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THURSDAY. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS NDZ003-011-018>022-031>036-040>047-050-250600- RENVILLE-WARD-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-GOLDEN VALLEY- BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-SLOPE-HETTINGER-GRANT- BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-MCINTOSH- 1251 AM CDT THU JUL 24 2014 /1151 PM MDT WED JUL 23 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS ARE FORECAST TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORM CHANCES CONTINUE THURSDAY THROUGH SUNDAY. SOME OF THE STORMS OVER WESTERN AND CENTRAL NORTH DAKOTA ON THURSDAY COULD BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THURSDAY. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS NDZ001-002-009-010-017-250600- DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE- 1251 AM CDT THU JUL 24 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS ARE POSSIBLE OVERNIGHT. SOME STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORM CHANCES CONTINUE THURSDAY THROUGH SUNDAY. SOME OF THE STORMS OVER WESTERN NORTH DAKOTA ON THURSDAY COULD BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT 701-223-4582...OR ON SOCIAL MEDIA. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS NDZ005-013-023-025-037-048-051-250600- ROLETTE-PIERCE-WELLS-FOSTER-STUTSMAN-LA MOURE-DICKEY- 1251 AM CDT THU JUL 24 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORM CHANCES CONTINUE THURSDAY THROUGH SUNDAY. SOME OF THE STORMS OVER WESTERN AND CENTRAL NORTH DAKOTA ON THURSDAY COULD BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THURSDAY. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS JP MARTIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
133 AM CDT THU JUL 24 2014
NDZ001-240700-
DIVIDE-
133 AM CDT THU JUL 24 2014
...SPECIAL WEATHER STATEMENT...
AT 130 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF WRITING ROCK STATE
HISTORICAL SITE...OR 23 MILES SOUTHWEST OF CROSBY...MOVING EAST AT 20
MPH.
ONE HALF INCH DIAMETER HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...
BRIEF HEAVY DOWNPOURS...WILL ACCOMPANY THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF CENTRAL DIVIDE COUNTY.
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. HEAVY RAINFALL
CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 4893 10356 4880 10339 4868 10343 4864 10375
4881 10385
TIME...MOT...LOC 0633Z 257DEG 19KT 4875 10371
ABELINGSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
220 AM CDT THU JUL 24 2014
NDZ001-240745-
DIVIDE-
220 AM CDT THU JUL 24 2014
...SPECIAL WEATHER STATEMENT...
AT 218 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 10 MILES NORTHWEST OF CORINTH...OR 13
MILES SOUTHWEST OF CROSBY...MOVING EAST AT 20 MPH.
NICKEL SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...WILL ACCOMPANY THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF CENTRAL DIVIDE COUNTY.
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. HEAVY
RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 4887 10315 4874 10311 4864 10317 4864 10348
4883 10349
TIME...MOT...LOC 0720Z 269DEG 17KT 4874 10341
ABELINGSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
301 AM CDT THU JUL 24 2014
NDZ001-009-240830-
DIVIDE-WILLIAMS-
301 AM CDT THU JUL 24 2014
...SPECIAL WEATHER STATEMENT...
AT 300 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM NEAR WILDROSE...OR 17 MILES SOUTHEAST
OF CROSBY...MOVING EAST AT 20 MPH.
NICKEL SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...WILL ACCOMPANY THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
HAMLET...
MCGREGOR...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. HEAVY
RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 4876 10294 4873 10294 4872 10289 4866 10288
4862 10288 4853 10297 4864 10326 4880 10315
TIME...MOT...LOC 0801Z 292DEG 17KT 4869 10313
ABELINGSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
338 AM CDT THU JUL 24 2014
NDZ002-010-240915-
BURKE-MOUNTRAIL-
338 AM CDT THU JUL 24 2014
...SPECIAL WEATHER STATEMENT...
AT 336 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM NEAR MCGREGOR...OR 28 MILES NORTHWEST
OF STANLEY...MOVING SOUTHEAST AT 25 MPH.
NICKEL SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...WILL ACCOMPANY THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
POWERS LAKE...
BATTLEVIEW...
WHITE EARTH...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. HEAVY
RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 4853 10242 4836 10253 4828 10273 4840 10289
4865 10289 4866 10287
TIME...MOT...LOC 0838Z 307DEG 20KT 4855 10288
ABELINGThe Minot AFB radar (KMBX), 143 km away, was scanning. The volume nearest the first event began at 08:58 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
Heavy rain accompanied the strong winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2014Every state in 2014This day in weather historyWarnings in North Dakota, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537602, 537604, 537605, 537606.